Nebraska, 2013

Tornadoes and Hail in Nebraska, June 21, 2013

June 21, 2013 · NWS CYS · 13 events in 5 counties and zones

A upper level disturbance coupled with converging moist unstable air along a surface dry line east of the Laramie Range produced scattered severe thunderstorms over the western Nebraska Panhandle during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A upper level disturbance coupled with converging moist unstable air along a surface dry line east of the Laramie Range produced scattered severe thunderstorms over the western Nebraska Panhandle during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 1:20 PM MST, 3 minutes earlier.

Area forecast discussion, Jun 21, 1:20 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
220 PM MDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM MDT FRI JUN 21 2013

BELIEVE WE ARE PRIMED FOR A SEVERE WEATHER EPISODE THIS AFTERNOON.
CONDITIONS ARE SET FOR SEVERE THUNDERSTORMS. CHALLENGES ARE WHERE
AND WHEN.

CURRENTLY...STRATUS LAYER ON VISIBLE IMAGERY CONTINUES TO ERODE
ACROSS DAWES AND SIOUX COUNTIES IN THE PANHANDLE AND NIOBRARA
COUNTY IN EAST CENTRAL WYOMING. DEWPOINTS REMAIN EXTREMELY HIGH
(FOR OUR NECK OF THE WOODS)...IN THE PANHANDLE. ALLIANCE STILL
REPORTING A DEW POINT OF 67 DEGREES...WITH LOW TO MID 60S
ELSEWHERE. LATEST STORM PREDICTION CENTER MESOANALYSIS SHOWING
CAPE ALREADY IN MOST OF THE PANHANDLE OF 4500 TO 5000 J/KG. ALL
THAT IS NEEDED IS A LIFTING MECHANISM AND THAT IS DEVELOPING. A
DRY LINE LAYS ACROSS EXTREME SOUTHEASTERN WYOMING...ROUGHLY FROM
JUST EAST OF CHEYENNE TO JUST WEST OF TORRINGTON AND THEN
NORTHWEST TO DOUGLAS. BEHIND THIS LINE...DEWPOINTS HAVE FALLEN
INTO THE 20S. ALONG THIS LINE...SEEING CU DEVELOPING ALONG THE
LINE. HAVE A PRETTY GOOD CELL ALREADY DEVELOPING IN NORTHERN
LARAMIE COUNTY AND SOUTHERN GOSHEN COUNTY. THIS IS MOST LIKELY THE
START OF OUR EVENT. JUST RECEIVED A SWOMCD FROM SPC AT 113 PM STATING
A WATCH IS LIKELY...SO ANOTHER HOUR OR SO...CONVECTION SHOULD
INITIATE.

LATEST HRRR COMPOSITE REFLECTIVITY FORECAST SHOWING THAT CELL IN
SOUTHERN GOSHEN COUNTY TAKING OFF AROUND 3 PM. BY THAT TIME...LOW
STRATUS SHOULD BE MIXED OUT OVER THE NORTHERN PANHANDLE. SUPER CELL
THEN MOVES EAST INTO THE CENTRAL PANHANDLE. WITH SUCH LARGE
CAPE...GOING TO SEE SOME VERY LARGE HAIL REPORTS. NAM/WRF FORECAST
SOUNDINGS CONTINUE TO SHOW STRONGLY VEERING WINDS WITH
NORTHEASTERLY TO EASTERLY SURFACE WINDS AND 35-40KT SOUTHWESTERLY
WINDS AT 700MBS. MORE THAN ENOUGH SHEAR TO SUPPORT SUPERCELLS
CONTINUING INTO THE PANHANDLE. LATEST NAM HELICITIES FOR LATER
THIS AFTERNOON/EVENING SHOWING 150M2/S2...INCREASING TO OVER
300M2/S2 OVER CONVERSE AND NIOBRARA COUNTIES AFTER 00Z...SPREADING
INTO THE NORTHERN PANHANDLE AFTERWARDS. LCLS QUITE LOW UP THERE AS
WELL...SO THE TORNADO THREAT WILL LIKELY BE FROM 23Z THROUGH MAYBE
02 TO 03Z TIME FRAME. SEVERE THUNDERSTORMS COULD LAST WELL INTO THE
EVENING AND OVERNIGHT HOURS IN THE PANHANDLE.

FOR SATURDAY...PRETTY MUCH A REPEAT OF TODAY WITH SEVERE
THUNDERSTORMS OVER EAST CENTRAL WYOMING AND NEBRASKA PANHANDLE.
SHOULD BEGIN TO SEE A DECREASE IN LOW LEVEL MOISTURE SUNDAY AS
WINDS SHIFT TO THE SOUTHWEST. COULD STILL SEE SOME SEVERE
THUNDERSTORMS IN THE PANHANDLE SUNDAY AFTERNOON.

.LONG TERM...(MONDAY THROUGH FRIDAY)

ISSUED AT 300 PM MDT FRI JUN 21 2013

DUE TO THE THREAT OF SEVERE WEATHER THIS AFTERNOON...WILL KEEP
LONG TERM DISCUSSION BRIEF SINCE NOT MUCH HAS CHANGED SINCE
YESTERDAY.

MODELS CONTINUING TO SHOW SOUTHWEST FLOW ALOFT AND RELATIVELY
QUIET WEATHER FOR NEXT WEEK. THERE APPEARS TO BE LITTLE IN THE WAY OF
RAINFALL CHANCES ACROSS SOUTHEAST WYOMING NEXT WEEK...WITH A
SLIGHTLY BETTER CHANCE ACROSS WESTERN NEBRASKA ON MONDAY AHEAD OF
A WEAK COOL FRONT. MODELS SHOW THIS PACIFIC FRONT SLIDING
EASTWARD ACROSS THE NORTHERN ROCKIES MONDAY NIGHT AND INTO
TUESDAY. THE GFS AND THE GEM HAVE TRENDED TOWARDS THE ECMWF
SOLUTION...SHOWING THE FRONT STALLING FURTHER TO THE NORTH AS THE
UPPER LEVEL TROUGH IS FURTHER NORTH AS WELL AND MORE PROGRESSIVE.
THE MAIN IMPACT FROM THIS FRONT WILL BE WINDY CONDITIONS...MAINLY
WEST OF THE LARAMIE RANGE ON MONDAY AND TUESDAY. TEMPERATURES WILL
NOT LOWER MUCH...IF AT ALL...ESPECIALLY FURTHER SOUTH NEAR THE I80
CORRIDOR. THERE APPEARS TO BE A BETTER CHANCE OF TSTORMS AHEAD OF
THIS FRONT ON MONDAY...AS A WEAK SHORTWAVE MOVES NORTHEAST ACROSS
THE HIGH PLAINS. INCREASED POP MONDAY AND MONDAY EVENING MAINLY
ACROSS WESTERN NEBRASKA. AFTER THAT...MODELS ALL INDICATE A STRONG
UPPER LEVEL HIGH DEVELOPING AND INTENSIFYING NEAR THE FOUR
CORNERS REGION BY WEDNESDAY AND THURSDAY. THIS WILL RESULT IN A
PERIOD OF LIGHT WINDS BUT ALSO VERY WARM OR HOT TEMPERATURES
THROUGH LATE NEXT WEEK. WITH THE EXCEPTION OF MONDAY...KEPT POP
BELOW 10 PERCENT THROUGH THE WEEK. HIGH TEMPERATURES WILL CONTINUE
TO BE ABOVE NORMAL AND GENERALLY IN THE 80S AND 90S. THIS UPPER
LEVEL HIGH WILL BEGIN TO DRIFT WESTWARD BY LATE IN THE
WEEK...ALLOWING A CANADIAN COLD FRONT TO PUSH SOUTH. THIS MAY
INCREASE PRECIPITATION AND TSTORM CHANCES BY NEXT WEEKEND DUE
FAVORABLE EASTERLY FLOW BEHIND THE BOUNDARY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1139 AM MDT FRI JUN 21 2013

LOW CIGS WILL LINGER THROUGH 21Z OVER PORTIONS OF THE NEBRASKA
PANHANDLE WESTWARD INTO EAST CENTRAL WYOMING. OTHERWISE...VFR
CONDITIONS ARE EXPECTED ALONG THE I80 CORRIDOR FROM RAWLINS TO
SIDNEY NEBRASKA UNTIL LATE THIS AFTERNOON. THUNDERSTORMS...SOME
SEVERE...WILL DEVELOP ALONG THE NEBRASKA/WYOMING STATE LINE AROUND
21Z AND MOVE NORTHEAST THROUGH THIS EVENING. ERRATIC GUSTY WINDS UP
TO 50 MPH...HAIL...AND IFR CONDITIONS ARE POSSIBLE WITH THESE
THUNDERSTORMS EAST OF A LINE FROM KIMBALL NEBRASKA TO LUSK
WYOMING...INCLUDING KCDR...KSNY...KBFF...AND KAIA. THUNDERSTORMS
WILL LINGER THROUGH LATE TONIGHT BEFORE PUSHING EAST OF THE AREA BY
MIDNIGHT. IFR CONDITIONS IN LOW CIGS AND FOG ARE EXPECTED TO RETURN
AFTER MIDNIGHT ACROSS THE HIGH PLAINS OF WESTERN NEBRASKA AND
PORTIONS OF SOUTHEAST WYOMING.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT FRI JUN 21 2013

DRY AND BREEZY CONDITIONS CONTINUE ALONG AND WEST OF THE LARAMIE
RANGE THIS AFTERNOON. TO THE EAST IN THE PANHANDLE AND UP OVER
NIOBRARA COUNTY...HIGH HUMIDITIES WILL LEAD TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. HUMIDITIES OUT
WEST ONCE AGAIN IN THE SINGLE DIGITS WITH WIND GUSTS FROM THE
SOUTHWEST AT 30 TO 35 MPH. WINDS WILL EASE AFTER SUNSET.
CONDITIONS LOOK TO REPEAT FOR SATURDAY AND TO A LESSER EXTENT ON
SUNDAY AFTERNOON. STRONG WINDS WILL CONTINUE NEXT
WEEK...PARTICULARLY MONDAY NIGHT INTO TUESDAY WITH WIND GUSTS
EXCEEDING 40 MPH POSSIBLE OUT WEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jun 21, 9:44 AM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT FRI JUN 21 2013

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
221645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1044 AM MDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER AND CLOSE TO THE LARAMIE RANGE
EARLY THIS AFTERNOON WITH THE GREATEST THUNDERSTORM CHANCES THIS
AFTER 3 PM...CONTINUING THROUGH THIS EVENING. THE MAIN THREAT FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM DOUGLAS
TO TORRINGTON TO SIDNEY. STORMS WILL INITIALLY DEVELOP ALONG THE
EAST SLOPES OF THE LARAMIE RANGE AND THEN DRIFT NORTHEAST INTO THE
PLAINS. VERY LARGE HAIL WILL BE POSSIBLE WITH A FEW THUNDERSTORMS
WITH HAIL UP TO THE SIZE OF BASEBALLS. IN ADDITION...ISOLATED
TORNADOES ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY
WITH SEVERE STORMS A POSSIBILITY MAINLY OVER FAR EASTERN WYOMING
ACROSS THE PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY AROUND 1 PM ALONG AND WEST OF A LINE
FROM DOUGLAS TO PINE BLUFFS. SPOTTERS IN EASTERN CONVERSE...ALL
OF NIOBRARA COUNTY IN WYOMING AND MOST OF THE NEBRASKA PANHANDLE
WILL BE NEEDED AFTER 3 PM...AND WILL LIKELY CONTINUE INTO THE
EVENING HOURS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>116-221645-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1044 AM MDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 21, 1:19 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 W SIDNEY              41.13N 102.99W
06/21/2013  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

HAMMER

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado. Local standard time, as filed.

Hail, Cheyenne

When
June 21, 1:23 PM MST to 1:26 PM MST
Where
Cheyenne County, 0.86 mi SW of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -102.990

Quarter size hail was reported just west of Sidney.

Hail, Cheyenne

When
June 21, 1:26 PM MST to 1:29 PM MST
Where
Cheyenne County, 3.71 mi W of Sidney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.140, -103.050

Penny to quarter size hail was reported west of Sidney.

Hail, Cheyenne

When
June 21, 1:51 PM MST to 1:55 PM MST
Where
Cheyenne County, 0.69 mi N of Sidney
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -102.980

Quarter to golf ball size hail was reported in North Sidney.

Hail, Banner

When
June 21, 2:00 PM MST to 2:04 PM MST
Where
Banner County, 0.52 mi E of Harrisburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.550, -103.740

Quarter size hail was reported in Harrisburg.

Tornado, Cheyenne

When
June 21, 2:01 PM MST to 2:05 PM MST
Where
Cheyenne County, 4.36 mi W of Brownson to 4.45 mi WNW of Brownson
Rating
EF0
Path length
0.33 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.188, -103.203

A weak tornado touched down in open country south of Potter and Interstate 80. The tornado moved slightly west of due north, then dissipated a few minutes later. No damage was reported.

Hail, Banner

When
June 21, 2:26 PM MST to 2:31 PM MST
Where
Banner County, 9 mi E of Harrisburg
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.550, -103.576

Golf ball to baseball size hail was reported east of Harrisburg.

Hail, Morrill

When
June 21, 2:32 PM MST to 2:37 PM MST
Where
Morrill County, 15.2 mi S of Bayard Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.510, -103.330

Marble to quarter size hail was reported south of Redington.

Hail, Cheyenne

When
June 21, 2:33 PM MST to 2:38 PM MST
Where
Cheyenne County, 1.9 mi NW of Brownson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.198, -103.147

Marble to golf ball size hail was reported at Highway 30 mile marker 48 east of Potter.

Hail, Cheyenne

When
June 21, 2:45 PM MST to 2:50 PM MST
Where
Cheyenne County, 8.29 mi S of Sunol
Measured
1.75 in hail
Reported by
Public
Coordinates
41.050, -102.770

Golf ball size was reported southwest of Lodgepole.

Hail, Cheyenne

When
June 21, 2:57 PM MST to 3:02 PM MST
Where
Cheyenne County, 3.96 mi S of Sunol
Measured
1.5 in hail
Reported by
Public
Coordinates
41.114, -102.757

Quarter to ping pong ball size hail was reported along Interstate 80 east of Sidney.

Tornado, Cheyenne

When
June 21, 3:01 PM MST to 3:05 PM MST
Where
Cheyenne County, 0.86 mi SE of Huntsman to 1.08 mi SE of Huntsman
Rating
EF0
Path length
0.33 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.210, -102.970

A weak tornado touched down in open country north of Sidney. The tornado moved east, then dissipated a few minutes later. No damage was reported.

Hail, Kimball

When
June 21, 3:10 PM MST to 3:15 PM MST
Where
Kimball County, 6.99 mi N of Dix
Measured
1.75 in hail
Reported by
Public
Coordinates
41.330, -103.520

Golf ball size hail was reported northeast of Kimball.

Hail, Sioux

When
June 21, 5:30 PM MST to 6:00 PM MST
Where
Sioux County, 8.6 mi NW of Porter
Measured
1.75 in hail
Reported by
Public
Coordinates
42.130, -104.050

Quarter to golf ball size hail covered the ground north of Henry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448337, 448338, 448341, 448343, 448344, 448345, 448346, 448347, 448348, 448349, 448350, 448351, 448352.